Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 388, NWS Springfield, MO

September 23, 2006Douglas County, Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 23, 2006, 6:43 AM CDT for Douglas County, Howell County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2006, 6:43 AM CDT (11:43 UTC)
Expired
Sep 23, 2006, 7:18 AM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Howell County, MO

The radar

The Springfield radar (KSGF), 115 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 3:33 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 5:49 AM CDT, 54 minutes earlier.

Area forecast discussion, Sep 23, 5:49 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CDT SAT SEP 23 2006

UPDATED AVIATION

...TORNADO WATCH 796 REMAINS IN EFFECT UNTIL 11 AM...

.DISCUSSION...

TODAY...UPPER LEVEL LOW PRESSURE WILL PUSH INTO THE GREAT LAKES AS A
STRONG UPPER LEVEL JET STREAK EJECTS TO THE NORTHEAST OUT OF THE
CENTRAL PLAINS. THE LIFTING ENERGY WILL ALLOW A COLD FRONT TO PUSH
THROUGH MUCH OF CENTRAL AND SOUTHWEST MISSOURI BY THIS EVENING.
EXPECT A SOLID LINE OF SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE
FRONT. KINEMATIC AND THERMODYNAMIC FIELDS WILL SUPPORT A STRONG TO
SEVERE SQUALL LINE. MUCAPES PUSHING 1000 J/KG ALONG WITH 6 KM BULK
SHEAR VALUES AROUND 50 KTS WILL SUPPORT SOME SEVERE HAIL. SEVERE
WIND GUSTS WILL ALSO BE POSSIBLE...ESPECIALLY AS STORMS BECOME MORE
SURFACE BASED BY LATER THIS MORNING. A LITTLE LESS IN THE WAY OF LOW
LEVEL SHEAR IS EXPECTED TODAY AS SURFACE WINDS WILL BE A BIT MORE
VEERED. A TORNADO OR TWO CANNOT BE RULED OUT...ESPECIALLY WITH ANY
STORMS THAT MANAGE TO FIRE AHEAD OF THE MAIN LINE. MEAN STORM
MOTIONS WILL TEND TO FOLLOW THE ORIENTATION OF THE FRONT. UNTIL THE
FRONT ACCELERATES SOUTHEASTWARD STARTING LATER THIS MORNING...HEAVY
RAINFALL WILL BE A CONCERN. ANY ADDITIONAL RAINFALL OVER SOUTH
CENTRAL MISSOURI WILL POSE A FLOODING THREAT.

TONIGHT AND SUNDAY...THE MAIN UPPER LEVEL TROUGH AXIS WILL PASS
ACROSS MISSOURI. A FEW EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER EXTREME SOUTH CENTRAL MISSOURI. OTHERWISE...SKIES WILL
GENERALLY BECOME MOSTLY CLEAR OVER MOST AREAS BY MIDNIGHT. MOST
AREAS WILL TEND TO CLOUD UP ONCE AGAIN TOWARDS DAWN AS A LOW STRATUS
DECK DEVELOPS. THEN EXPECT STRATUS/STRATOCUMULUS TO HANG AROUND FOR
MUCH OF SUNDAY...KEEPING TEMPERATURES RATHER COOL.

SUNDAY NIGHT THROUGH TUESDAY NIGHT THEN LOOK RATHER QUIET AS A DRIER
NORTHWESTERLY FLOW SETTLES OVER THE REGION. TEMPERATURES BY TUESDAY
WILL GET BACK TO NEAR NORMAL VALUES. CHANCE POPS WERE THEN INCLUDED
FROM WEDNESDAY INTO THURSDAY AS THE NEXT UPPER LEVEL TROUGH SWINGS
INTO THE AREA FROM THE NORTHWEST. NO CHANGES WERE MADE TO THE
FORECAST BEYOND WEDNESDAY NIGHT.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z TAFS...COLD FRONT STARTING TO MAKE A BIT OF PROGRESS
EASTWARD.  STILL HAVE SURFACE WAVE ALONG FRONT HEADING INTO SW
CORNER OF MISSOURI.  MAIN PRECIPITATION SHIFTING EAST OF SGF/JLN
TERMINAL LOCATIONS AND WILL KEEP TERMAINALS DRY OTHER THAN A TEMPO
GROUP FOR A COUPLE OF HOURS TO BEGIN THE SGF TAFS.  CEILINGS WILL
HOVER AROUND 3000 TO 4000 FEET THIS MORNING WITH WINDSHIFT IN SGF
OCCURRING TOWARDS MIDDAY.  CLEARING SKY EXPECTED BY THIS EVENING.

LINDENBERG
&&

SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 23, 5:46 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 AM CDT SAT SEP 23 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
546 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...
  DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO THE SIZE OF
  QUARTERS...AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTH AND EAST OF INTERSTATE 44.

  DISCUSSION:

  A COLD FRONT WILL SLOWLY PUSH THROUGH CENTRAL AND SOUTHWEST
  MISSOURI TODAY. A LINE OF SHOWERS AND THUNDERSTORMS WILL
  CONTINUE TO DEVELOP ALONG THE FRONT EARLY THIS MORNING NEAR THE
  INTERSTATE 44 CORRIDOR. WIND GUSTS TO 60 MPH AND HAIL TO THE
  SIZE OF QUARTERS WILL BE THE PRIMARY THREATS WITH THESE STORMS.
  A SMALL TORNADO THREAT DOES EXIST SOUTH OF A NEOSHO TO AVA LINE
  THROUGH THE MIDDLE OF THIS MORNING.

  THE LINE OF THUNDERSTORMS WILL PUSH EAST INTO CENTRAL AND SOUTH
  CENTRAL MISSOURI BY THIS AFTERNOON. THE MAIN THREATS FROM THESE
  STORMS WILL AGAIN BE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE
  OF QUARTERS. A TORNADO OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY
  WITH ANY STORMS THAT CAN DEVELOP AHEAD OF THE MAIN LINE.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL BE POSSIBLE
  EAST OF A NEVADA TO NEOSHO LINE. DUE TO HEAVY RAINFALL OVER THE
  PAST 24 HOURS...AN ENHANCED FLOODING THREAT EXISTS ACROSS SOUTH
  CENTRAL MISSOURI FROM GAINESVILLE TO ALTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY
  INTO THURSDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
  TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED SOUTH AND EAST OF INTERSTATE 44
  AFTER 12 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Sep 23, 4:47 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 AM CDT SAT SEP 23 2006

MOZ101-231015-
MCDONALD-
447 AM CDT SAT SEP 23 2006

...SIGNIFICANT WEATHER ALERT FOR MCDONALD COUNTY UNTIL 515 AM CDT...

AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF HIWASSE...OR 8 MILES SOUTHEAST
OF PINEVILLE...AND MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.  THIS STORM WILL MAINLY IMPACT RURAL SECTIONS OF EXTREME
SOUTHEAST MCDONALD COUNTY.

CRAMER
Special weather statement, Sep 23, 4:57 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT SAT SEP 23 2006

MOZ102-231100-
BARRY-
457 AM CDT SAT SEP 23 2006

...SIGNIFICANT WEATHER ALERT FOR BARRY COUNTY UNTIL 600 AM CDT...

AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEA RIDGE...OR 11 MILES NORTH OF
BENTONVILLE...AND MOVING EAST AT 45 MPH.

THIS STORM WILL BE...
  NEAR WASHBURN BY 505 AM CDT.
  NEAR SELIGMAN BY 510 AM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.  MAINLY AREAS OF SOUTHERN BARRY COUNTY ALONG TABLE ROCK LAKE
WILL BE IMPACTED FROM THIS STORM.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:42 PM CDTFlash Flood WarningSGFOregon6 hr
Sep 22, 8:19 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Sep 22, 8:24 PM CDTSevere Thunderstorm WarningSGFOzark96 min
Sep 22, 9:09 PM CDTSevere Thunderstorm WarningSGFHowell66 min
Sep 22, 9:23 PM CDTFlash Flood WarningSGFOzark, Taney12 hr
Sep 22, 9:32 PM CDTFlash Flood WarningSGFHowell11 hr
Sep 22, 9:51 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon69 min
Sep 22, 9:55 PM CDTFlash Flood WarningSGFOregon11 hr
Sep 22, 9:57 PM CDTSevere Thunderstorm WarningSGFOzark, Taney27 min
Sep 22, 10:03 PM CDTTornado WarningSGFHowell, Ozark57 min
Sep 22, 10:57 PM CDTSevere Thunderstorm WarningSGFOregon63 min
Sep 23, 3:41 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton36 min
Sep 23, 6:10 AM CDTSevere Thunderstorm WarningSGFOzark50 min
Sep 23, 8:59 AM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.